Serotonin Syndrome Treatment: Causes, Risk Factors, Symptoms, Complications & Diagnosis
What Is Serotonin Syndrome?
Serotonin syndrome is when your body has too much of a chemical called serotonin, usually because of a medication or combination of medications. Your body makes serotonin to help your brain cells and other nervous system cells communicate with each other. Researchers think a lack of serotonin in your brain may play a role in depression. But too much of it can lead to extreme nerve cell activity and dangerous symptoms.
Serotonin Syndrome Symptoms
Symptoms often begin hours after you take a new medication that affects your serotonin levels or after you raise your dose of a current drug. Symptoms may include:
- Agitation or restlessness
- Dilated pupils
- Changes in blood pressure and/or temperature
- Rapid heart rate
- Loss of muscle control or twitching muscles
- Shivering and goosebumps
- Heavy sweating
In severe cases, this syndrome can be life-threatening. Call 911 or go to the emergency room if you have any of these symptoms:
- High fever
- Uneven heartbeat
- Passing out
Serotonin Syndrome Causes and Risk Factors
Medications usually cause this syndrome, especially certain antidepressants. You might be at higher risk if you take two or more drugs and/or supplements that affect your serotonin levels. Selective serotonin reuptake inhibitors (SSRIs) are the most commonly prescribed class of antidepressants. They work by raising your serotonin levels. These drugs include:
- Citalopram (Celexa)
- Escitalopram (Lexapro)
- Fluoxetine (Prozac)
- Fluvoxamine (Luvox)
- Paroxetine (Paxil)
- Sertraline (Zoloft)
Other prescription and over-the-counter drugs that can raise serotonin levels, either alone or when you take them together, include:
Antidepressants associated with this syndrome include:
- Selective serotonin reuptake inhibitors (SSRIs), such as Celexa and Zoloft
- Serotonin and norepinephrine reuptake inhibitors (SNRIs), such as Effexor
- Tricyclic antidepressants, such as nortriptyline and amitriptyline
- Monoamine oxidase inhibitors (MAOIs), such as Nardil and Marplan
Migraine Medications (triptan category)
There have been some cases of this syndrome after taking SSRI or SNRI antidepressant drugs with triptans, a type of migraine medication.
Examples of triptans include:
- Almotriptan (Axert)
- Naratriptan (Amerge)
- Sumatriptan (Imitrex)
Certain illegal drugs are associated with this syndrome. These include:
Certain herbal supplements may increase the risk of this syndrome. These include:
- St. John’s wort
Cold and cough medications
Certain over-the-counter cold and cough medications that contain dextromethorphan may increase the risk of serotonin syndrome if you take them with other drugs. These include:
- Robitussin DM
Taking too much of a drug or combining two drugs that boost serotonin can sometimes trigger serotonin syndrome. If someone takes an antidepressant alongside MDMA, for example, they may be at risk of this syndrome.
The FDA has asked drugmakers to add warning labels about the risk of this syndrome. If you have questions about a medication, check the label or ask your doctor. Don’t stop taking any medication before talking to your doctor.
How Do You Know If You Have Serotonin Syndrome?
Serotonin plays a role in regulating functions like blood flow, digestion, mood, body temperature, and breathing. High levels of this chemical can affect these functions, producing potentially life-threatening side effects. The serotonin syndrome symptoms can last from minutes to hours, and increasing the dose of a drug or taking new ones can increase the likelihood of it occurring. Some common signs of this syndrome include:
- Muscle spasms
- Muscle rigidity or stiffness
- Shivering and tremors
- Stomach pain
- Nausea and vomiting
- Rapid heartbeat (tachycardia)
- High blood pressure
- Overactive reflexes (hyperreflexia)
- Excessive sweating
- Dilated pupils
While mild serotonin syndrome is characterized by the above symptoms, people with more severe cases may experience side effects like irregular heartbeat, fever, unresponsiveness, seizures, and coma. Individuals who regularly take or abuse certain medications, especially antidepressants, are at a higher risk of serotonin syndrome.
Serotonin Syndrome Complications
Without treatment, serotonin syndrome can cause seizures, kidney failure, trouble breathing, coma, and death.
Serotonin Syndrome Diagnosis
No single test can tell your doctor that you have serotonin syndrome. Instead, they’ll ask about your medical history, including your use of medications, supplements, and recreational drugs, and do a physical exam. They may order lab tests to rule out other health conditions that can look like serotonin syndromes, such as tetanus, sepsis, encephalitis, or heatstroke.
Serotonin Syndrome Treatment
You’ll probably need to stay in the hospital so your doctor can treat your symptoms and monitor your recovery. Removing the drug that caused your serotonin syndrome is crucial. You’ll probably feel better within a day of stopping the medication, although some drugs can take longer to leave your system. You might also need to get fluids through a vein (intravenous, or IV). In severe cases, you might take a medication called cyproheptadine (Periactin) to keep your body from making serotonin.
Treatment of serotonin syndrome depends on the severity of your symptoms:
- If your symptoms are minor: a visit to the doctor and stopping the medication causing the problem may be enough.
- If you have symptoms that concern your doctor: you may need to go to the hospital. Your doctor may have you stay in the hospital for several hours to make sure your symptoms are improving.
- If you have severe serotonin syndrome: you’ll need intensive treatment in a hospital.
Depending on your symptoms, you may receive the following treatments:
- Muscle relaxants: Benzodiazepines, such as diazepam (Valium, Diastat) or lorazepam (Ativan), can help control agitation, seizures, and muscle stiffness.
- Serotonin-production blocking agents: If other treatments aren’t working, medications such as cyproheptadine can help by blocking serotonin production.
- Oxygen and intravenous (IV) fluids: Breathing oxygen through a mask helps maintain normal oxygen levels in your blood, and IV fluids are used to treat dehydration and fever.
- Drugs that control heart rate and blood pressure: These may include esmolol (Brevibloc) or nitroprusside (Nitropress) to reduce a high heart rate or high blood pressure.
If your blood pressure is too low, your doctor may give you phenylephrine (Vazculep) or epinephrine (Adrenalin, Epipen, others).
- A breathing tube and machine and medication to paralyze your muscles: You may need this treatment if you have a high fever.
Milder forms of serotonin syndrome usually go away within 24 to 72 hours of stopping medications that increase serotonin, and by taking medications to block the effects of serotonin already in your system if they’re needed. However, symptoms of serotonin syndrome caused by some antidepressants could take several weeks to go away completely. These medications remain in your system longer than do other medications that can cause serotonin syndrome.
What is the long-term outlook?
The outlook for serotonin syndrome is good if a person receives a prompt diagnosis and treatment. A person who has no symptoms 6 to 8 hours after exposure is unlikely to experience severe poisoning. Most people recover fully and have no further problems once serotonin levels return to normal.
When a fatality occurs, the situation is more likely to have happened with MAOI use than with an SSRI. SSRIs alone are unlikely to cause death, but they can do so if they’re taken alongside another drug or substance.
How can I prevent serotonin syndrome?
You cannot always prevent serotonin syndrome. Make sure your doctor knows what medications you’re taking. Your doctor should closely monitor you if you’re taking a combination of medications known to increase serotonin levels. This is especially important right after you start a new medication or right after your doctor increases your dosage. The FDA requires warning labels on products to warn people of the risk of serotonin syndrome.
Serotonin syndrome is a type of poisoning that can occur if a person takes too much medication that boosts serotonin levels or if they combine two such drugs. Examples include antidepressant medication, various illegal drugs, and some supplements. The symptoms usually appear quickly. In some cases, they can be life-threatening. They include restlessness, twitching, changes in heart rhythm, and so on.
If anyone develops symptoms after using drugs that boost serotonin, they or someone else should seek immediate medical help. With prompt treatment, most people make a full recovery.
Reclaim Your Life From Serotonin Syndrome
At We Level Up California, we offer a medically monitored detox that helps wean patients off of drugs and alcohol while addressing uncomfortable withdrawal symptoms. Drug addiction is a condition that can cause major health, social and economic problems that should not be taken lightly.
We Level Up can provide you, or someone you love, the tools to recover from addiction with a professional and safe serotonin syndrome treatment including medically assisted detox programs. Feel free to call us to speak with one of our counselors. We can inform you about this condition by giving you relevant information. Our specialists know what you are going through. Please know that each call is private and confidential.